Increased sensitivity to thyroid hormone replacement therapy followed by hyponatremia and eosinophilia in a patient with long-standing young-onset primary hypothyroidism

M. Fujikawa, K. Okamura, K. Sato, T. Mizokami, M. Shiratsuchi, Megumi Fujishima

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

We describe a 51-year-old woman with long-standing young-onset primary hypothyroidism. Serum cortisol, adrenocorticotropin, and arginine vasopressin levels were normal, but urinary excretion of 17-hydroxycorticosteroid was decreased. Administration of a very small initial dose of thyroid hormone induced severe acute complications including fever, palpitation, and sweating associated with a rapid decrease in serum thyrotropin level, a dramatic increase in serum alkaline-phosphatase level, and a decrease in serum total cholesterol level. A week later, the late complications of nausea, severe hyponatremia, and eosinophilia occurred. Serum cortisol level decreased slightly but remained within normal limits during this hyponatremic period. This rare case suggests that increased sensitivity to thyroid hormone can occur in long-standing primary hypothyroidism with biphasic clinical course of acute thyrotoxic complications followed by severe hyponatremia resembling hypoadrenocorticism.

Original languageEnglish
Pages (from-to)476-480
Number of pages5
JournalJournal of Endocrinological Investigation
Volume22
Issue number6
DOIs
Publication statusPublished - Jan 1 1999

All Science Journal Classification (ASJC) codes

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Increased sensitivity to thyroid hormone replacement therapy followed by hyponatremia and eosinophilia in a patient with long-standing young-onset primary hypothyroidism'. Together they form a unique fingerprint.

  • Cite this